With the introduction of parenteral liver extract, a more effective treatment of pernicious anemia has resulted, with consequent benefit to many persons suffering from this disease. This has been especially true of those who were refractive to oral liver therapy, and the variety of symptoms complained of, as well as the constant low erythrocyte level in this group, has been overcome by injecting liver extract. However, because of the nature of the extract and at times even the preservative used, reactions have occurred. In 1931 Held and Goldbloom1 reported a case of erythema nodosum following oral liver therapy. They were not convinced, however, that this was a true allergic reaction. Following the introduction of parenteral liver extract, Strandell and Hammar,2 while studying patients refractive to oral liver medication, noted an urticarial eruption in one of their cases. In 1933 Murphy3 reported its use in 1,000 cases, and
Krantz CI. ANAPHYLACTIC REACTIONS FOLLOWING MEDICATION WITH PARENTERAL LIVER EXTRACT. JAMA. 1938;110(11):802–803. doi:10.1001/jama.1938.62790110004008b
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: